Hail, Lawrence
- When
- June 7, 4:00 PM MST to 4:20 PM MST
- Where
- Lawrence County, 11.05 mi SE of Cheyenne Crossing
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.170, -103.740
A thunderstorm became severe for a short period over the northern Black Hills, producing large hail south of Brownsville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe for a short period over the northern Black Hills, producing large hail south of Brownsville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 7, 1:32 PM MST, 2 hours 28 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 232 PM MDT Mon Jun 7 2021 .DISCUSSION...(This Evening Through Monday) Issued at 232 PM MDT Mon Jun 7 2021 Current surface analysis shows nearly stationary low pressure over western SD, with northward moving warm front generally across far northern SD right now. Cool front extends west-southwest from the low through east central WY. Upper level analysis shows ridge just to the east of the region, with southwesterly flow aloft from the Great Basin into the Northern Plains. Skies are mainly sunny at this time, with a few showers and storms starting to develop over southeast into east central WY right now. Temps are in the 80s and 90s right now, warmest toward south central SD. Winds are north-northwest to the west of the cool front and southerly ahead of it. A very warm and occasionally active pattern looks in store for much of the week as the area stays on the west side of a fairly persistent ridge centered to the east of the region. Southwest flow aloft will bring occasional disturbances across the region, with thunderstorm potential at times through Thursday. For late today into this evening, a weak disturbance noted on water vapor imagery over southeast WY, will move northeast across the region. Main activity in our area will likely develop from southwest to north central SD late this afternoon and evening. MUCAPE values of 500 to over 1500 j/kg are progged from the Black Hills area to central SD late today, with the higher values the further east you go across the region. Shear looks quite weak in most areas, but potentially sufficient more organized storms from parts of northwest and north central SD into southeastern ND, near the slowly northward moving frontal boundary. Activity should be more of the multicell variety elsewhere, with individual storms having a hard time sustaining themselves. The strongest storms would have the potential to produce marginally severe hail, but strong wind gusts look to be the main threat, especially if storms organize better to the northeast of the Black Hills this evening. The main activity should mostly taper off/move out of the area toward late evening/midnight. Will likely see a higher threat for severe weather later Tuesday into Tuesday evening across a good portion of the area, with the better threat shifting further to the west and north across the region, along and to the east of the frontal boundary that should be across north central WY and southeast MT. Southeasterly winds will bring better moisture and instability further west into at least far northeast WY and accompanying shortwave energy will track further west across the region. CAPE values of 1000 to over 2000 j/kg are expected across much of the area later Tuesday, with the highest values again to the north and east of the Black Hills. Shear still looks weak in many areas, but most favorable for isolated stronger storms over northwest SD at this point. Latest CAMS are pointing toward a potential squall line formation across far eastern WY/southeast MT into the western Dakotas, along and ahead of a developing dryline. Wednesday could be a mainly dry day for most areas, with the best chance for a few storms developing toward central SD later in the day. As ridge shifts further east of the region on Thursday, a cold front is expected to move into the area during the afternoon and evening hours. A more potent shortwave should accompany the front and bring a chance for storms in many areas by early evening, especially from the Black Hills area north and eastward. A lot of instability will build ahead of the front and shear will become more favorable for severe storms as the front approaches. As far as temperatures go this week, very warm to hot conditions will return through Thursday, with highs in the upper 80s and 90s on the plains and 80s over the Black Hills. The area will get at least a brief break in the heat for Friday, similar to yesterday, before likely rising well above average again over the weekend. Chances for showers and storms look minimal at this point for at least Friday and Saturday, but could increase some late on Sunday and especially early next week. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1104 AM MDT Mon Jun 7 2021 Northwesterly winds across NE WY will turn easterly late tonight while southeasterly winds will shift northwesterly late this afternoon behind surface trough. Scattered storms are expected to develop later this afternoon and evening over eastern WY and push NE along the trough into SW SD late this afternoon, tracking NE into central SD this evening. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...Eagan
Hazardous Weather Outlook National Weather Service Rapid City SD 438 AM MDT Mon Jun 7 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 438 AM MDT Mon Jun 7 2021 /538 AM CDT Mon Jun 7 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a chance of thunderstorms late this afternoon and evening, mainly from southwest South Dakota into central South Dakota. Isolated severe weather is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered to isolated thunderstorms are possible Tuesday through Thursday, mainly over western and central South Dakota. Isolated severe weather will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 424 PM MDT Mon Jun 7 2021 SDZ024-028-072300- Northern Black Hills-Central Black Hills- 424 PM MDT Mon Jun 7 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES... At 424 PM MDT, a strong thunderstorm was located over Black Fox Campground, or 13 miles south of Lead, moving east at 5 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Rochford, Flag Mountain, and Black Fox Campground. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4406 10387 4424 10387 4426 10369 4406 10370 TIME...MOT...LOC 2224Z 270DEG 6KT 4416 10383 Eagan
The Rapid City radar (KUDX), 73 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955798.